Wisconsin, 2021

Winter Storm in Wisconsin, December 5 to 6, 2021

December 5 to 6, 2021 · NWS GRB · 10 events in 10 counties and zones

A low pressure system tracked from North Dakota through the northwestern Great Lakes region during the day on Sunday (12/5), bringing an occluded front through the area during the evening hours before tracking east Monday morning (12/6). A band of moderate to heavy snow developed Sunday morning, ending around midday across most of the region, with continued light snow and blowing snow across…

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system tracked from North Dakota through the northwestern Great Lakes region during the day on Sunday (12/5), bringing an occluded front through the area during the evening hours before tracking east Monday morning (12/6). A band of moderate to heavy snow developed Sunday morning, ending around midday across most of the region, with continued light snow and blowing snow across north-central Wisconsin through the early evening hours. A band of 6 to 10 inches fell across north-central and northeast Wisconsin.

Some of the highest snowfall totals included 10.0 inches near Rhinelander and in Woodboro (Oneida Co.), as well as Heafford Junction (Lincoln Co.), and Marinette (Marinette Co.), 9.8 inches in Presque Isle (Vilas Co.), 9.4 inches near Hazelhurst (Oneida Co.), 9.0 inches near Peshtigo (southern Marinette Co.), near Spread Eagle (Florence Co.), and near Athelstane (northern Marinette Co.), 8.3 inches near Argonne (Forest Co.), and 8.0 inches near Ellison Bay (Door Co.) as well as in Oconto Falls (southern Oconto Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 5, 3:59 AM CST, 1 minute earlier.

Area forecast discussion, Dec 5, 3:59 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Green Bay WI
359 AM CST Sun Dec 5 2021

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Monday
Issued at 358 AM CST Sun Dec 5 2021

Adjusted headlines due to expected heavier snows in the NE part of
the state.

Complete discussion for this portion of the forecast will follow
a little later.

.LONG TERM...Monday Night Through Saturday
Issued at 358 AM CST Sun Dec 5 2021

The main highlights from this forecast period are with the cold air
residing over the area Monday night and Tuesday, followed by
various chances for precipitation throughout the week.

Monday night through Tuesday...As high pressure slides into the
region Monday night, a noticeable amount of cold Canadian air
will tag along for the ride and spread across the forecast area.
Temperatures will quickly fall Monday night as northwest winds
gradually decrease. Despite winds becoming lighter overnight, the
combination of low temperatures ranging from the single digits
above zero in east-central WI to the single digits below zero
elsewhere, wind chills are expected to be below zero across the
region. Central and north-central WI will see the coldest wind
chills ranging from about -11 to -17, with wind chill values
ranging from about -2 to -10 elsewhere. Dry conditions are
expected for Tuesday as the high remains overhead. The chilly
temperatures will continue for Tuesday with highs ranging from the
low 10s in north-central WI to the upper teens to low 20s in
central and east-central WI.

Tuesday night through Wednesday...Models are still picking up on a
mid-level shortwave moving across the region during this time, which
looks to bring the next chance for accumulating snow. There's still
too much uncertainty with this system to determine finer details
such as snowfall amounts, but felt it was necessary to increase PoPs
during this time. There also appears to be a signal for winds
turning east/southeast along the lakeshore at some point, which may
raise the potential for lake-effect snow along Lake Michigan.

Rest of the extended...Although models stray further apart beyond
Wednesday, there is some agreement with a clipper moving
east/northeast somewhere along the border between the Northern
Plains and southern Manitoba on Thursday, which could bring a quick
shot of accumulating snow to the forecast area.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1123 PM CST Sat Dec 4 2021

Light snow will arrive from west to east later tonight,
with MVFR conditions conditions by daybreak west of an IMT to CWA
line.

Snow and IFR conditions are expected north of a ISW to GRB line
Sunday, with snow and rain showers and mostly MVFR conditions
further south.

Snow will continue north of a AUW to IMT line Sunday night, with
areas of drizzle or friezing drizzle elsewhere. A cold front will
move across the area late Sunday night and bring an end to the
precipitation, with the exception of lake effect snow showers
north of a RHI to IMT line. Winds will become westerly and gust
to 35 knots or more late Sunday night through midday Monday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST this evening for WIZ020-
030-031-037>040.

Winter Storm Warning until noon CST Monday for WIZ005-010>012-
019.

Winter Weather Advisory until noon CST Monday for WIZ018.

Winter Storm Warning until 9 PM CST this evening for WIZ013-021-
022-073.

Winter Weather Advisory until 9 PM CST this evening for WIZ074.
&&

SHORT TERM.....Skowronski
LONG TERM......Hykin
AVIATION.......RDM
Hazardous weather outlook, Dec 4, 9:37 PM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
937 PM CST Sat Dec 4 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-060345-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
937 PM CST Sat Dec 4 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Roads could become slippery late tonight as snow arrives from the
west.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Hazardous travel conditions are expected at times Sunday through
Monday morning as a winter storm moves across the Great Lakes
region. Periods of snow are expected over all of the area Sunday,
along with winds gusts to 30 mph or more. The snow will diminish
south of highway 29 Sunday evening, but continue further north.
Lake effect snow showers will continue in Vilas county into Monday.

Snowfall totals of 6 inches or more are likely north of a Tomahawk
to Iron Mountain line, with 2 to 5 inches of snow further south.
Only an inch or two is expected south of highway ten. The snow
could change to freezing drizzle or drizzle for a time late Sunday
into Sunday night.

Strong northwest winds gusting to 40 mph will arrive late Sunday
night and continue through Monday morning following a cold front.
They could produce areas of blowing and drifting snow in areas
with dry snow on the ground. Travel could be very difficult in
those areas.

Light to moderate snow could produce hazardous travel conditions
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are request to report snowfall amounts Sunday into
Monday.

LMZ521-522-541>543-060345-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
937 PM CST Sat Dec 4 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A gale watch is in effect for Sunday night and Monday.

RDM/Kallas

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
December 5, 4:00 AM CST to December 6, 10:00 AM CST
Where
Vilas forecast zone
Reported by
COOP Observer
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

The highest snowfall totals across Vilas County included 9.8 inches in Presque Isle and 6.9 inches near Boulder Junction as well as near Saint Germain.

Winter Storm, Oneida

When
December 5, 4:00 AM CST to December 6, 10:00 AM CST
Where
Oneida forecast zone
Reported by
COOP Observer
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

The highest snowfall totals across Oneida County included 10.0 inches near Rhinelander as well as in Woodboro, 9.4 inches near Hazelhurst, and 8.0 inches near Lake Tomahawk.

Winter Storm, Forest

When
December 5, 4:00 AM CST to December 6, 10:00 AM CST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

The highest snowfall totals across Forest County included 8.3 inches near Argonne, 7.7 inches in Armstrong Creek, and 7.0 inches near Mole Lake as well as near Crandon.

Winter Storm, Florence

When
December 5, 4:00 AM CST to December 6, 10:00 AM CST
Where
Florence forecast zone
Reported by
COOP Observer
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

The highest snowfall totals across Florence County included 9.0 inches near Spread Eagle and 8.1 inches in Florence.

Winter Storm, Lincoln

When
December 5, 4:00 AM CST to December 6, 10:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

The highest snowfall totals across Lincoln County included 10.0 inches in Heafford Junction, 8.0 inches in Tomahawk, and 7.0 inches in Irma.

Winter Storm, Langlade

When
December 5, 4:00 AM CST to December 6, 10:00 AM CST
Where
Langlade forecast zone
Reported by
COOP Observer
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

The highest snowfall totals across Langlade County included 7.9 inches near White Lake and 7.4 inches in Summit Lake.

Winter Storm, Northern Marinette

When
December 5, 5:00 AM CST to 9:00 PM CST
Where
Northern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

The highest snowfall totals across northern Marinette County included 9.0 inches near Athelstane and 8.0 inches near Wausaukee.

Winter Storm, Southern Marinette

When
December 5, 5:00 AM CST to 9:00 PM CST
Where
Southern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

The highest snowfall totals across southern Marinette County included 10.0 inches in Marinette, 9.0 inches near Peshtigo, and 6.5 inches near Caldron Falls.

Winter Storm, Southern Oconto

When
December 5, 5:00 AM CST to 9:00 PM CST
Where
Southern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

The highest snowfall totals across southern Oconto County included 8.0 inches in Oconto Falls and 6.5 inches near Gillette.

Winter Storm, Door

When
December 5, 5:00 AM CST to 9:00 PM CST
Where
Door forecast zone
Reported by
CoCoRaHS
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

The highest snowfall totals across Door County included 8.0 inches near Ellison Bay, 7.5 inches in Sister Bay, and 6.3 inches in Fish Creek.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989356, 989357, 989358, 989359, 989360, 989362, 989364, 989366, 989367, 989368.